Superinfection behaviors on scale-free networks with competing strains

Q. Wu, Michael Small, H. Liu

Research output: Contribution to journalArticle

22 Citations (Scopus)

Abstract

This paper considers the epidemiology of two strains (I, J ) of a disease spreading through a population represented by a scale-free network. The epidemiological model is SIS and the two strains have different reproductive numbers. Superinfection means that strain I can infect individuals already infected with strain J, replacing the strain J infection. Individuals infected with strain I cannot be infected with strain J . The model is set up as a system of ordering differential equations and stability of the disease free, marginal strain I and strain J, and coexistence equilibria are assessed using linear stability analysis, supported by simulations. The main conclusion is that superinfection, as modeled in this paper, can allow strain I to coexist with strain J even when it has a lower basic reproductive number. Most strikingly, it can allow strain I to persist even when its reproductive number is less than 1. © Springer Science+Business Media, LLC 2012.
Original languageEnglish
Pages (from-to)113-127
JournalJournal of Nonlinear Science
Volume23
Issue number1
DOIs
Publication statusPublished - 2013

    Fingerprint

Cite this